Alert archive / Kentucky / Tornado Warnings in 1997
Tornado Warning 5, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Mar 1, 1997, 6:24 PM CST for Carlisle County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 1, 1997, 6:24 PM CST (00:24 UTC)
- Expired
- Mar 1, 1997, 7:00 PM CST
- In force
- 36 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Carlisle County, KY
The radar
The Paducah radar (KPAH), 30 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 2:30 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 769 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 020024 TORPAH KYC039-020100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 624 PM CST SAT MAR 1 1997 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 700 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST KENTUCKY ...CARLISLE COUNTY A POSSIBLE TORNADO IS EXPECTED TO MOVE THROUGH OR NEAR BARDWELL BY 640 PM CST. AT 623 PM CST...DOPPLER RADAR CONTINUES TO INDICATE A POSSIBLE TORNADO 35 MILES SOUTHWEST OF PADUCAH...NEAR BERKLEY KENTUCKY. MOVEMENT WAS EAST NORTHEAST AT 45 MPH. IF YOU LIVE IN A HOME OR APARTMENT...SEEK SHELTER IN THE INNERMOST PORTION OF THE BUILDING ON THE LOWEST FLOOR. GET TO A BASEMEnNT IF ONE IS AVAILABLE. AVOID WINDOWS AND PROTECT YOUR BODY FROM FLYING DEBRIS WITH CUSHIONS...BLANKETS...OR PILLOWS. SPODEN/NOLES
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 1, 1:12 PM CST, 5 hours 12 minutes earlier.
Area forecast discussion, Mar 1, 1:12 PM CST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 115 PM CST SAT MAR 1 1997 MARCH IS DEFINITELY COMING IN LIKE A LION. SURFACE COLD FRONT WAS THROUGH SGF AND COU AS OF 18Z. NGM/ETA/AVN BRING THE COLD FRONT INTO SE MISSOURI BY 06Z AND SOUTH CENTRAL KENTUCKY BY 12Z. A VERY WARM MOIST SOUTHERLY WIND FLOW IN THE LOW LEVELS WAS ADVECTING 70 DEGREE DEW POINTS NORTHWARD THROUGH ARKANSAS. WAA TYPE CONVECTION HAS DECREASED CONSIDERABLY ACROSS THE PAH FA SINCE 16Z. THE FOCUS SHIFTS TO THE APPROACHING COLD FRONT. 18Z KLZK RADAR AND LIGHTNING DATA INDICATED CONVECTION WAS ON THE INCREASE ACROSS ARKANSAS. 12Z SGF RAOB WAS VERY DRY...BUT AS COLD FRONT MOVES EAST INTO MUCH DEEPER MOISTURE...CONVECTION SHOULD INCREASE AHEAD OF THE FRONT. STORMS OVER ARKANSAS WILL LIKELY ADVECT NEWD UNDER 60 KNOT 500 MB FLOW. AXIS OF GREATEST INSTABILITY IS PROGGED TO COINCIDE WITH VERY STRONG LOW LEVEL CONVERGENCE ALONG COLD FRONT OVER THE PAH/EVV/CGI AREAS AT 06Z. 20 TO 30 KNOT SOUTHERLY BOUNDARY LAYER FLOW WILL FEED STORMS WITH PLENTY OF LOW LEVEL MOISTURE. FLASH FLOOD GUIDANCE VALUES ARE VERY LOW...GENERALLY LESS THAN 2 INCHES IN THREE HOURS. A CONTINUATION OF THE FLASH FLOOD WATCH FOR MOST OF THE PAH CWFA IS WARRANTED. SEVERE WEATHER POTENTIAL FOR TONIGHT IS ALSO QUITE STRONG. HELICITIES ARE PROGGED TO REMAIN QUITE HIGH TONIGHT...ESPECIALLY THIS EVENING...WHEN DIRECTIONAL SHEAR WILL BE STRONGEST. SUPERCELL DEVELOPMENT IS QUITE POSSIBLE ACROSS THE FA TONIGHT. WEATHER QUIETS DOWN SUNDAY AS COLD FRONT MOVES EAST OF THE FA VERY EARLY IN THE DAY. GRIDDED DATA TIME SERIES CROSS SECTIONS SHOW CONSIDERABLE MOISTURE LINGERING BEHIND THE FRONT. LOTS OF CLOUDS AND COOLER TEMPERATURES ON TAP...WITH SOME DRIZZLE OR LIGHT RAIN POSSIBLE IN THE MORNING. MY/PS
In the hours before
Special weather statement, Mar 1, 1:27 PM CST, 4 hours 57 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-020715- THUNDERSTORM OUTLOOK - VALID UNTIL 6 AM SUNDAY MORNING...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 125 PM CST SAT MAR 1 1997 ...SEVERE THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON AND CONTINUE THIS EVENING. HEAVY RAIN WILL CONTINUE TO CAUSE FLOODING. SPOTTER ACTIVATION WILL BE NEEDED... AT 120 PM CST...DOPPLER RADAR CONTINUED TO SHOW NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS... SOUTHWEST INDIANA AND WESTERN KENTUCKY. SATELLITE IMAGERY SHOWS BREAKS IN THE CLOUDS DEVELOPING ACROSS ARKANSAS AND WEST TENNESSEE. IN THIS AREA...STRONG TO SEVERE THUNDERSTORMS ARE BEGINNING TO DEVELOP. THIS ACTIVITY CONTINUES TO DEVELOP IN THE VICINITY OF A FRONTAL BOUNDARY FROM NORTHEAST ARKANSAS ACROSS CENTRAL KENTUCKY. THE AIRMASS SOUTH OF THIS BOUNDARY IS BECOMING INCREASINGLY UNSTABLE. THIS COMBINED WITH AN UPPER ATMOSPHERIC WIND MAXIMUM MOVING OUT OF TEXAS WILL INCREASE THE THREAT FOR SEVERE THUNDERSTORMS ACROSS THE REGION AS THE MAGNITUDE OF THE WIND SHEAR STRENGTHENS. THE STORM PREDICTION CENTER HAS PLACED A SMALL PART OF WESTERN KENTUCKY AND SOUTHEAST MISSOURI UNDER A MODERATE RISK FOR SEVERE THUNDERSTORMS...MAINLY SOUTH OF A LINE FROM POPLAR BLUFF TO CAPE GIRARDEAU TO HOPKINSVILLE. LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES ARE POSSIBLE IN THIS AREA. THE REMAINDER OF THE REGION IS UNDER A SLIGHT RISK. THIS AREA MAY ALSO EXPERIENCE SEVERE WEATHER...BUT LESS INSTABILITY IS EXPECTED DUE TO EXTENSIVE CLOUD COVER AS WELL AS BEING NORTH OF THE WARM FRONT. ANY ADDITIONAL RAINFALL WILL CAUSE FURTHER FLOODING PROBLEMS. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA SOURCE FOR ANY ADDITIONAL FLOOD OR FLASH FLOOD WARNINGS. NOLES
Special weather statement, Mar 1, 3:02 PM CST, 3 hours 22 minutes before
KYZ001>022-MOZ110>112-114-020000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 302 PM CST SAT MAR 1 1997 ...A TORNADO WATCH IS IN EFFECT FOR WESTERN KENTUCKY AND A SMALL PART OF SOUTHEAST MISSOURI UNTIL 9 PM... THUNDERSTORMS ARE EXPECTED TO INCREASE IN STRENGTH LATE THIS AFTERNOON AND THIS EVENING. SOME STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE POSSIBLE. IN SOUTHEAST MISSOURI...MISSISSIPPI...NEW MADRID...STODDARD...AND SCOTT COUNTIES ARE INCLUDED IN THE WATCH. ALL OF WESTERN KENTUCKY IS INCLUDED IN THE WATCH. FLOODING CONTINUES ACROSS PARTS OF WESTERN KENTUCKY. FLASH FLOOD WATCHES AND WARNINGS ARE IN EFFECT FOR TONIGHT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...OR TORNADOES. IF A TORNADO WARNING IS ISSUED OR A TORNADO IS SPOTTED NEAR YOU...TAKE COVER IN A BASEMENT IF POSSIBLE. OTHERWISE...GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. STAY TUNED FOR THE LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER SITUATION. YORK
Special weather statement, Mar 1, 3:03 PM CST, 3 hours 21 minutes before
KYZ001>022-MOZ110>112-114-020000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 302 PM CST SAT MAR 1 1997 ...A TORNADO WATCH IS IN EFFECT FOR WESTERN KENTUCKY AND A SMALL PART OF SOUTHEAST MISSOURI UNTIL 9 PM... THUNDERSTORMS ARE EXPECTED TO INCREASE IN STRENGTH LATE THIS AFTERNOON AND THIS EVENING. SOME STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE POSSIBLE. IN SOUTHEAST MISSOURI...MISSISSIPPI...NEW MADRID...STODDARD...AND SCOTT COUNTIES ARE INCLUDED IN THE WATCH. ALL OF WESTERN KENTUCKY IS INCLUDED IN THE WATCH. FLOODING CONTINUES ACROSS PARTS OF WESTERN KENTUCKY. FLASH FLOOD WATCHES AND WARNINGS ARE IN EFFECT FOR TONIGHT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...OR TORNADOES. IF A TORNADO WARNING IS ISSUED OR A TORNADO IS SPOTTED NEAR YOU...TAKE COVER IN A BASEMENT IF POSSIBLE. OTHERWISE...GO TO AN INTERIOR ROOM ON THE LOWEBST FLOOR OF YOUR HOME OR BUSINESS. STAY TUNED FOR THE LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER SITUATION. YORK
Local storm report, Mar 1, 4:35 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
435 PM CST SAT MAR 1 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM SOUTHWEST CARTER CNTY MO LARGE TREES AND NEW GARAGE
03/01/97 CARTER DOWN
REPORTED BY RIPLEY COUNTY
MO DES
PAUL WLocal storm report, Mar 1, 6:04 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
604 PM CST SAT MAR 01 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM LIVERMORE KY TORNADO
03/01/97 MCLEAN POLICE REPORTING TORNADO
MOVING ALONG US HWY 431
TOWARD DAVIESS COLocal storm report, Mar 1, 6:05 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
604 PM CST SAT MAR 01 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM LIVERMORE KY TORNADO
03/01/97 MCLEAN POLICE REPORTING TORNADO
MOVING ALONG US HWY 431
TOWARD DAVIESS COThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 7:08 PM CST | Tornado Warning | PAH | Livingston, McCracken, Marshall | 37 min |
| Mar 1, 7:26 PM CST | Tornado Warning | PAH | Lyon | 34 min |
| Mar 1, 7:39 PM CST | Tornado Warning | PAH | Caldwell | 36 min |
| Mar 1, 8:19 PM CST | Severe Thunderstorm Warning | PAH | Calloway | 26 min |
| Mar 1, 9:05 PM CST | Flash Flood Warning | PAH | Daviess, Henderson, McLean | 6 hr |
| Mar 1, 9:05 PM CST | Flash Flood Warning | PAH | Crittenden, Union, Webster | 6 hr |
| Mar 1, 9:05 PM CST | Flash Flood Warning | PAH | Caldwell, Calloway, Christian, Lyon, Marshall, Trigg | 6 hr |
| Mar 1, 9:05 PM CST | Flash Flood Warning | PAH | Muhlenberg, Todd | 6 hr |
| Mar 1, 9:05 PM CST | Flash Flood Warning | PAH | Fulton, Hickman | 6 hr |
| Mar 1, 9:05 PM CST | Flash Flood Warning | PAH | Ballard, Carlisle, McCracken | 6 hr |
| Mar 1, 9:05 PM CST | Flash Flood Warning | PAH | Hopkins | 6 hr |
| Mar 1, 9:05 PM CST | Flash Flood Warning | PAH | Livingston | 6 hr |
| Mar 1, 9:05 PM CST | Flash Flood Warning | PAH | Graves | 6 hr |
Nearby
Tornado Warnings in Kentucky, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.